Alert archive / Puerto Rico / Flash Flood Warnings in 2007

Flash Flood Warning 35, NWS JSJ

April 30, 2007

NWS JSJ issued this flash flood warning at Apr 30, 2007, 1:08 PM CDT. It was in force for 181 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2007, 1:08 PM CDT (18:08 UTC)
Expired
Oct 28, 2007, 10:30 AM CDT
In force
181 days
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text
Flood severity
None

The radar

The San Juan radar (TJUA), 58 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 9:35 PM CDTHEAVY RAIN 0Juana Diaz, PRHEAVY RAINS ACROSS BARRIO PIEDRA GUZA CAUSED URBAN AND STREET FLOODING DUE TO POOR DRAINAGE AREAS WHERE THE FLOW OF THE RAINFALL WAS BLOCKED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 301812
FFWSJU
PRC013-027-065-115-302115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
208 PM AST MON APR 30 2007

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     QUEBRADILLAS
     CAMUY
     HATILLO
     ARECIBO

* UNTIL 515 PM AST

* AT 200 PM AST...A LOCAL PRSEMA OFFICIAL REPORTED FLASH FLOODING IN 
ARECIBO DUE TO HEAVY RAINFALL ON ALREADY SATURATED SOILS. PERIODS OF 
HEAVY RAIN ARE EXPECTED TO CONTINUE ACROSS QUEBRADILLAS...CAMUY... 
HATILLO AND ARECIBO THROUGH AT LEAST 515 PM AST. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ADDITIONAL FLOODING 
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF CREEKS...STREAMS 
AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1847 6668 1836 6671 1841 6691 1847 6695

$$

SR
1 follow-up statement
000 
WGCA52 TJSJ 281228
FFWSJU
PRC001-009-019-043-055-059-073-075-079-107-111-113-121-133-141-149-
153-281530-
/O.NEW.TJSJ.FF.W.0035.071028T1226Z-071028T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
826 AM AST SUN OCT 28 2007

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     COAMO
     AIBONITO
     BARRANQUITAS
     JAYUYA
     ADJUNTAS
     OROCOVIS
     SABANA GRANDE
     UTUADO
     YAUCO
     VILLALBA
     GUAYANILLA
     GUANICA
     JUANA DIAZ
     PONCE
     SANTA ISABEL
     PENUELAS
     LAJAS

* UNTIL 1130 AM AST

* AT 822 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
AN AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING 
OVER OR TOWARDS THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ROADS
AND LANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 1796 6705 1813 6656 1814 6680 1831 6682
      1833 6680 1835 6675 1833 6658 1817 6653
      1825 6650 1828 6642 1825 6628 1818 6624
      1795 6635
TIME...MOT...LOC 1226Z 180DEG 0KT 1803 6659

$$
RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 11:07 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 30, 11:07 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1207 PM AST MON APR 30 2007

.UPDATE...SCATTERED SHOWERS ARE CURRENTLY DEVELOPING OVER SECTIONS
OF THE INTERIOR AND NORTHEASTERN PUERTO RICO. WITH AMPLE
AVAILABLE LOW LEVEL MOISTURE...AND GOOD DIURNAL HEATING...EXPECT
THIS SHOWER ACTIVITY TO CONTINUE TO DEVELOP AND SPREAD ACROSS MUCH
OF NORTHERN PUERTO RICO THROUGH THE AFTERNOON HOURS. INHERITED
FORECAST CONTAINED NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS OVER
LARGE SECTIONS OF NORTHWESTERN PUERTO RICO...AND THIS FORECAST
SEEMS TO BE ON TRACK WITH CURRENT DEVELOPMENT. WENT AHEAD AND SENT
A QUICK UPDATE TO THE FORECAST...BUT NO SIGNIFICANT CHANGES
NECESSARY AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 439 AM AST MON APR 30 2007/

SYNOPSIS...AT UPPER LEVELS...THE SOUTH FORK OF THE SUB TROPICAL
JET MOVES EAST OVER THE BAHAMAS AND EXTENDS NORTH OF PUERTO RICO
AND THE U.S. VIRGIN ISLANDS. RIDGING DEVELOPS OVER THE LOCAL AREA
TUESDAY AND WEDNESDAY...BUT FLOW BEGINS TO TURN SOUTHWEST ON
WEDNESDAY AND THURSDAY. FLOW RETURNS TO A SLIGHT ANTICYCLONIC
CONFIGURATION ON FRIDAY. A POSITIVELY TILTED TROUGH SWEEPS OUT OF
THE UNITED STATES ON FRIDAY NIGHT AND FORMS A STRONG LOW NORTH OF
SAINT THOMAS NEAR 35 NORTH...PULLING STRONG WEST SOUTHWEST FLOW
OVER THE AREA SUNDAY THROUGH TUESDAY IN THE FOLLOWING WEEK.

AT MID LEVELS...HIGH PRESSURE REMAINS SOUTH WHILE LOW PRESSURE
HOLDS WELL TO THE NORTH UNTIL MID WEEK. ON THURSDAY A RIDGE
EXTENDS ACROSS THE U.S. VIRGIN ISLANDS AND ACROSS THE WESTERN
ATLANTIC JUST NORTH OF THE BAHAMA ISLANDS. THIS RIDGE BECOMES MORE
NORTH-SOUTH AND DRIFTS EAST TO THE THE LONGITUDE OF THE WINDWARD
ISLANDS ON FRIDAY. DURING THE WEEKEND TROUGHING DIGS INTO THE
WESTERN ATLANTIC AND HIGH PRESSURE REMAINS IN THE SOUTHERN
CARIBBEAN. A VIGOROUS LOW NORTH OF THE U.S. VIRGIN ISLANDS BETWEEN
35 TO 40 NORTH DURING THE EARLY PART OF THE FOLLOWING WEEK CAUSES
MID LEVEL FLOW TO BECOME WEST SOUTHWEST.

AT LOWER LEVELS...HIGH PRESSURE OVER THE EAST CENTRAL ATLANTIC
BUILDS SOMEWHAT OVER THE NEXT SEVERAL DAYS JUST EAST OF THE
WINDWARD ISLANDS. THIS CREATES A MORE SOUTHEASTERLY FLOW OVER
PUERTO RICO AND THE ENTIRE EASTERN CARIBBEAN. PATCHES OF GOOD
MOISTURE TRAVEL THROUGH THIS FLOW BRINING SCATTERED SHOWERS.
MOISTURE INCREASES AT LOWER LEVELS WEDNESDAY AND THEN FLOW
CONVERGES INTO LOW PRESSURE EAST OF FLORIDA LATER IN THE WEEK...
CREATING A STREAM OF HIGH RELATIVE HUMIDITY FLOW FROM PUERTO RICO
NORTHWEST THAT PERSISTS INTO THE WEEKEND. THE LOW PRESSURE MOVES
EAST NORTHEAST INTO THE WESTERN ATLANTIC TRAILING A COLD FRONT
THAT APPROACHES THE AREA ON SUNDAY AND STALLS JUST NORTH THROUGH
THE BEGINNING OF THE FOLLOWING WEEK.

DISCUSSION...THE GFS HAS DONE ITS BEST TO FOLLOW THE MOIST
PATCHES THAT HAVE BEEN MIGRATING ACROSS THE ATLANTIC AND INTO THE
EASTERN CARIBBEAN AND OVER THE LOCAL ISLANDS. RADAR SHOWS THAT THE
MODEL HAS DONE FAIRLY WELL AT TRACKING THE LATEST BAND STILL
APPROACHING ACCORDING TO NWS DOPPLER RADAR. SHOWERS HAVE CROSSED
SAINT CROIX...BRUSHED BY SAINT THOMAS AND ENTERED THE EAST COAST
OF PUERTO RICO. WITH SHOWERS ALREADY MOVING TOWARD THE WEST
NORTHWEST ENOUGH MOISTURE SHOULD STILL BE LINGERING OVER PUERTO
RICO TO HAVE ANOTHER FAIRLY ACTIVE DAY OVER THE NORTHWEST QUADRANT
OF THE ISLAND. ADD TO THIS THE LIKELIHOOD OF SEA BREEZES ALONG THE
NORTH AND SOUTH COASTS AND GOOD HEATING OVER THE INTERIOR...THE
CONVERGENCE OVER THE NORTHWEST QUADRANT SHOULD BE AT LEAST AS GOOD
AS THE PREVIOUS TWO DAYS WHEN SHOWERS COVERED AT LEAST 80 PERCENT
OF THE WESTERN INTERIOR ZONE AND AMOUNTS OF 2 TO 3 INCHES FELL IN
SOME OF THE AREAS WITH THE MOST RAIN. TUESDAY DOES NOT HAVE AS
MUCH MOISTURE IN THE MODELS...BUT WEDNESDAY MARKS THE BEGINNING
OF INCREASING MOISTURE IN A STEADY SOUTHEAST FLOW AT 850 MB.
MOISTURE THEN INCREASES OVER THE ISLAND AND TO THE
NORTHWEST THROUGH THURSDAY. THE GFS BEGINS TO BRING IN PRECIPITABLE WATER VALUES OF 1.8 TO 2.0
INCHES AND THERE IS LITTLE CHANGE UNTIL HIGHER AMOUNTS APPEAR
EARLY NEXT WEEK. SINCE THIS WET TREND HAS BEEN BEING HERALDED BY
THE GFS FOR AT LEAST THREE DAYS NOW...WITH ONLY MINOR
FLUCTUATIONS...HAVE BROUGHT THE GRIDS INTO FULL ALIGNMENT.
AND...CONSIDERING THAT THE PAST FEW DAYS HAVE BROUGHT SIGNIFICANT
RAIN AMOUNTS TO THE NORTHWEST...IN MODEST MOISTURE...AM CONCERNED
WHAT WILL HAPPEN WHEN MOISTURE INCREASES...WITH ALREADY WET SOILS.

THE GFS CONTINUES SOUTHEAST FLOW AT LOWER LEVELS FROM THE REST OF
THIS WEEK AND INTO THE NEXT...AND...INTRODUCES SOME UNCERTAINTY AS
TO WHETHER A BOUNDARY WILL BE STRONG ENOUGH TO INVADE THE AREA
WITH NORTH OR NORTHEASTERLY SURFACE FLOW BY SUNDAY OR LATER. THIS
BOUNDARY PASSAGE BEING INITIATED BY STRONG LOW PRESSURE THAT
DEEPENS OVER THE WEST CENTRAL ATLANTIC DURING THE WEEKEND.
UNFORTUNATELY MODELS SEEM TO INDICATE EVEN MORE WET WEATHER SUNDAY
THROUGH TUESDAY AS THIS BOUNDARY SETS UP IN A SIMILAR MANNER TO
THE ONE THAT RETREATED ONLY FOUR OR FIVE DAYS AGO.

AVIATION...LOW LEVEL FLOW WILL BEGIN TO SWITCH TO THE EAST
SOUTHEAST AND CLOUDINESS WILL INCREASE OVER THE AREA THROUGH
THURSDAY. SIGNIFICANT OBSTRUCTIONS TO VISIBILITY AND UNSTABLE
WEATHER IS EXPECTED TO BEGIN WEDNESDAY AND THURSDAY. ALSO
SIGNIFICANT WEATHER EN ROUTE TO MIAMI IS EXPECTED AFTER TUESDAY.

MARINE...WINDS WILL INCREASE TUESDAY AND WEDNESDAY AND LOCAL SEAS
WILL FOLLOW. WINDS WILL LOCALLY REACH SMALL CRAFT CRITERIA IN A
FEW AREAS TUESDAY AND WEDNESDAY...BUT SEAS ARE EXPECTED TO REMAIN BELOW
7 FEET THROUGHOUT THE PERIOD.

HYDROLOGY...SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCAL FLOODING
OF SMALL STREAMS AND URBAN AREAS IN WESTERN PUERTO RICO THIS
AFTERNOON AND POSSIBLY TUESDAY AFTERNOON AS WELL...DUE TO THE
LOCAL LOW OVER THE WESTERN END OF THE ISLAND. ALSO WINDS AT 850 MB
ARE EAST SOUTHEAST...AND TOGETHER WITH THE SEA BREEZE ON THE NORTH
COAST...CONSIDERABLE CONVECTIVE ACTIVITY WILL FORM OVER THE AREA
AGAIN. BEGINNING WEDNESDAY AND THURSDAY MOISTURE IS INDICATED IN
THE MODELS FROM PUERTO RICO AND THE U.S. VIRGIN ISLANDS NORTHWEST
IN CONVERGENT FLOW AROUND THE SOUTHWESTERN PERIPHERY OF THE HIGH
PRESSURE. THIS CONSISTENT PATTERN WITH LITTLE INTERRUPTION OF
DRIER AIR WILL MAKE LOCAL FLOODING OF URBAN AND SMALL STREAMS
ALMOST INEVITABLE WITH OTHER RIVER FLOODING POSSIBLE OVER THE
NORTHERN HALF OF PUERTO RICO AND MUCH OF ITS MOUNTAINOUS SPINE.
RAIN AMOUNTS IN THE U.S. VIRGIN ISLANDS SHOULD BE CONSIDERABLY
LESS...WITH LESS DANGER OF FLOODING...HOWEVER LOCAL PERSISTENT
CELLS COULD YIELD SOME ISOLATED FLOODING THERE AS WELL. THERE IS
SOME UNCERTAINTY IN THE RAIN AMOUNT EXPECTED OVER THE AREA...BUT
FEEL THAT THERE IS SUFFICIENT RISK OF FLOODING AND MUDSLIDES TO
ISSUE A HYDROLOGIC OUTLOOK FOR THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  75  85  75 /  40  30  30  50
STT  83  76  82  76 /  40  40  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

04/99
Hazardous weather outlook, Apr 30, 5:00 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON APR 30 2007

PRZ001>013-AMZ710>750-011000-
600 AM AST MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...PATCHES OF MOISTURE CONTINUE TO PASS THROUGH IN
THE TRADE WIND FLOW AT THE BASE OF THE HIGH PRESSURE OVER NORTHEAST
CENTRAL ATLANTIC. THIS MOISTURE WILL BRING SHOWERS AND ONE OR TWO
ISOLATED THUNDERSTORMS THIS AFTERNOON TO PARTS OF THE WEST AND
INTERIOR SECTIONS OF PUERTO RICO. SOME OF THESE SHOWERS ARE EXPECTED
TO PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO URBAN AND SMALL
STREAM FLOODING IN ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...ALTHOUGH INTERVALS OF SHOWERS AND A FEW
ISOLATED THUNDERSTORMS WILL OCCUR OVER THE AREA DURING THE NEXT FEW
DAYS...MOISTURE SIGNIFICANTLY INCREASES DURING THE MIDDLE OF THE
WEEK AND AS A RESULT INCREASES THE RISK OF LOCAL RIVERS...SMALL
STREAM AND URBAN FLOODING FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY THROUGH THE END OF THE
WEEK.

VIZ001-002-AMZ710>730-011000-
600 AM AST MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...ALTHOUGH INTERVALS OF SHOWERS AND A FEW
ISOLATED THUNDERSTORMS WILL OCCUR OVER THE AREA DURING THE NEXT FEW
DAYS...MOISTURE SIGNIFICANTLY INCREASES DURING THE MIDDLE OF THE
WEEK AND AS A RESULT INCREASES THE RISK OF LOCAL RIVERS...SMALL
STREAM AND URBAN FLOODING FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY THROUGH THE END OF THE
WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:32 PM CDTFlash Flood WarningJSJ181 days

Nearby

Flash Flood Warnings in Puerto Rico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.